Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 22, NWS Dodge City, KS

April 20, 202327 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 20, 2023, 2:00 AM CDT for 27 counties in Kansas. It took effect at Apr 20, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 2:00 AM CDT (07:00 UTC)
In effect from
Apr 20, 2023, 12:00 PM CDT
Expired
Apr 20, 2023, 9:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3876 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WWUS83 KDDC 200700
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
200 AM CDT Thu Apr 20 2023


KSZ043>046-061>066-074>081-084>090-210100-
/O.NEW.KDDC.FW.W.0022.230420T1700Z-230421T0100Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Thu Apr 20 2023 /100 AM MDT Thu Apr 20 2023/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 046, 061, 062,
063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 081, 084,
085, 086, 087, 088, 089, AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this
evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire 
  Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire 
  Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...any fires that develop could quickly spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
256 
WWUS83 KDDC 200725
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
225 AM CDT Thu Apr 20 2023

KSZ043>046-061>066-074>081-084>090-210100-
/O.CON.KDDC.FW.W.0022.230420T1700Z-230421T0100Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
225 AM CDT Thu Apr 20 2023 /125 AM MDT Thu Apr 20 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 046, 061,
062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 081,
084, 085, 086, 087, 088, 089, AND 090...

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire 
  Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire 
  Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...any fires that develop could quickly spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-210100-
/O.NEW.KDDC.FW.A.0019.230421T1800Z-230422T0100Z/
Trego-Ellis-
225 AM CDT Thu Apr 20 2023

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 030 AND 031...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Friday afternoon through Friday evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and 
  Fire Weather Zone 031 Ellis.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
483 
WWUS83 KDDC 201518
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1018 AM CDT Thu Apr 20 2023

KSZ030-031-210200-
/O.EXB.KDDC.FW.W.0022.230420T1700Z-230421T0200Z/
/O.CON.KDDC.FW.A.0019.230421T1800Z-230422T0100Z/
Trego-Ellis-
1018 AM CDT Thu Apr 20 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND
031...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 030 AND 031...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 9 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and 
  Fire Weather Zone 031 Ellis.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...any fires that develop could quickly spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ043>046-061>066-074>081-084>090-210200-
/O.EXT.KDDC.FW.W.0022.230420T1700Z-230421T0200Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1018 AM CDT Thu Apr 20 2023 /918 AM MDT Thu Apr 20 2023/

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076,
077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090...

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire 
  Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire 
  Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...any fires that develop could quickly spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
763 
WWUS83 KDDC 210146
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
846 PM CDT Thu Apr 20 2023

...Fire Risk Diminishing This Evening...
...Red Flag Warning Will Expire at 9 PM Thursday...

KSZ030-031-211000-
/O.EXP.KDDC.FW.W.0022.000000T0000Z-230421T0200Z/
/O.CON.KDDC.FW.A.0019.230421T1800Z-230422T0100Z/
Trego-Ellis-
846 PM CDT Thu Apr 20 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 030 AND 031...
...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031...

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and 
  Fire Weather Zone 031 Ellis.

* WINDS...Northwest 20 to 30 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out of
  control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, must be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ043>046-061>066-074>081-084>090-210300-
/O.EXP.KDDC.FW.W.0022.000000T0000Z-230421T0200Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
846 PM CDT Thu Apr 20 2023 /746 PM MDT Thu Apr 20 2023/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076,
077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090...

Relative humidity remains below red flag criteria in very dry air
this evening, but northwest winds have diminished significantly.
The red flag warning will be allowed to expire as scheduled at 
9 PM CDT. 

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 20, 1:35 AM CDT, 25 minutes earlier.

Area forecast discussion, Apr 20, 1:35 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
135 AM CDT Thu Apr 20 2023

...Updated Short Term...

.SHORT TERM...(Today through Friday)
Issued at 135 AM CDT Thu Apr 20 2023

06z observations show a cold front which is located from Great
Bend to Ashland and behind the front widespread winds sustained at
25-40 mph with occasional gusts to 60 mph. Along with the winds
the lowered visibilities at times below a mile are the result of
blowing dust. In the upper levels a large trough is moving through
the central and northern plains.

For today winds should remain breezy out of the northwest all day
long as the tight pressure gradient across southwest Kansas won't
relax until evening. Colder air will advect in with afternoon 850
mb temps at 6-8 (C). By late afternoon another upper level
shortwave will develop in southeast Colorado which will lead to a
surface low in northeast New Mexico. Enhanced fire danger will be
present today with the strong northwest winds and lowest relative
humidity values falling to around 10%. Highs today will be in the
60s.

Tonight there is a small chance of some rainshowers developing
along the Kansas and Oklahoma border as the upper level shortwave
moves into the Texas panhandle. Moisture will be starved so any
rain that should make it to the ground will be light. Overall it
will probably be mainly clouds that develop with the wave. Winds
should calm to around 5-15 mph by sunrise and lows will fall into
the 20s in the northwest to the low 40s in the southeast.

Friday should continue to be cool as the upper level pattern will
remain in northwest flow and surface winds will also be west to
northwest. Skies will start out sunny and then clouds will
increase in the afternoon with an approaching shortwave. Highs
will be in the 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 111 PM CDT Wed Apr 19 2023

Still looking for lows around freezing for the northwest counties Friday
morning. Another freeze or even hard freeze looks fairly likely for
Saturday morning. Freeze headlines may be needed in the future. Otherwise,
the weekend is shaping up to be fairly cool with highs only in the
50s. Beyond that, do have some good news in that the long range models
are still indicating precipitation potential next business week. Hopefully
this system doesn't miss us like all the others have. Something to
watch for sure. We need a break (aka some rain around here).

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1200 AM CDT Thu Apr 20 2023

Blowing dust and strong winds will highlight the first portion of
the TAF cycle as a cold front moves through western Kansas. The
dust will likely affect all the airport terminals through 08-09Z
and the strong winds will be from 20-30 kts with occasional gusts
as high as 50 kts through 12Z. As a result IFR to potential LIFR
flight categories will be possible due to the blowing dust. After
12Z the winds will remain breezy at 15-25 kts through the day and
VFR flight categories will be the case. Winds should relax after
00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  65  33  64 /  20   0  20  10
GCK  36  61  30  63 /  10   0  10  10
EHA  35  61  33  65 /   0   0  20  10
LBL  36  64  36  66 /   0   0  20  10
HYS  42  62  34  63 /  40   0  10  10
P28  49  68  42  69 /  20   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM CDT /5 AM MDT/ early this morning
for KSZ030-031-043>046-061>066-074>081-084>090.

Blowing Dust Advisory until 3 AM CDT /2 AM MDT/ early this
morning for KSZ043>045-061>064-074>080-084>089.

&&

SHORT TERM...Tatro
LONG TERM...Sugden
AVIATION...Tatro
Hazardous weather outlook, Apr 19, 5:32 AM CDT, 20 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
532 AM CDT Wed Apr 19 2023

KSZ030-031-043>046-061>066-074>081-084>090-201045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
532 AM CDT Wed Apr 19 2023 /432 AM MDT Wed Apr 19 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Critical fire weather conditions will develop south of a polar
front this afternoon, mainly south of a Johnson to Montezuma to
Medicine Lodge line. In this region, relative humidity will fall
to 10 percent or less with increasing southwest wind to 20 to 30
mph from late this afternoon through early this evening.

Later tonight, high winds are forecast to develop behind an
intense cold front. Northwest winds are expected to range from 30
to 40 mph sustained with gusts at or close to 60 mph at times. A
High Wind Watch is in effect for much of southwest Kansas and all
of west central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near critical to possibly critical fire weather conditions will
develop once again on Thursday as wind direction becomes west-
northwest at speeds of 20 to 30 mph. An extremely dry airmass will
move in from Colorado resulting in afternoon relative humidity 15
to 20 percent, if not lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed at this time as
primary severe weather risk will be east and northeast of the
Dodge City forecast area.

In the hours before

Local storm report, Apr 20, 12:10 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     NON-TSTM WND GST 4 NW PIERCEVILLE        37.93N 100.72W
04/19/2023  M67 MPH          FINNEY             KS   ASOS

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:51 PM CDTDust Storm WarningDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 12 more114 min
Apr 20, 2:16 AM CDTSpecial Weather StatementDDCStafford44 min
Apr 20, 2:25 AM CDTFire Weather WatchDDCEllis, Trego22 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.